Alert archive / Hawaii / Flash Flood Warnings in 2018

Flash Flood Warning 67, NWS Honolulu, HI

November 3, 2018Hawaii County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Nov 3, 2018, 5:11 PM HST for Hawaii County, Hawaii. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Nov 3, 2018, 5:11 PM HST (03:11 UTC)
Expired
Nov 3, 2018, 8:15 PM HST
In force
3 hr
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Hawaii County, HI

The radar

The Kamuela/Kohala Apt radar (PHKM), 1 km from the middle of the area, began a volume at 03:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 3, 7:20 PM HSTFLASH FLOOD1 N Kamuela, HIBIG ISLAND CIVIL DEFENSE REPORTS SEVERAL HIKERS STRANDED BY FLOOD WATERS AT ANNAS POND NEAR WAIMEA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 129 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Hilo, (PITO), launched 00:00Z, 3.2 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 00:00Z on 2018-11-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 960 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 00:00Z on 2018-11-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
960 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
918 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

315 
WGHW50 PHFO 040311
FFWHFO
HIC001-040615-
/O.NEW.PHFO.FF.W.0067.181104T0311Z-181104T0615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Honolulu HI
511 PM HST SAT NOV 3 2018

The National Weather Service in Honolulu has issued a

* Flash Flood Warning for...
  The island of Hawaii in Hawaii County

* Until 815 PM HST.

* At 508 PM HST, radar indicated heavy rain and thunderstorms 
  upslope of Pololu and Waipio Valleys. Rainfall rates up to 3 
  inches per hour have been observed, and Kawainui Stream has 
  reached 6 feet. Police report flooding along Kohala Mountain Road, 
  Kawaihae Road and near Waimea. 

* Locations in the warning include but are not limited to...
  Pololu Valley, Kohala Ranch, Hawi, Halaula, Kamuela, Kapaau,
  Waimanu Valley, Puako and Waipio Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.

Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.

&&

This warning may need to be extended beyond 815 PM HST if heavy rain
persists.

This flash flood warning replaces the previously issued flood
advisory that was in effect for portions of the island of Hawaii in
Hawaii County.

LAT...LON 1997 15561 1997 15584 2003 15582 2013 15590
      2023 15591 2025 15590 2025 15577 2022 15573
      2020 15573 2014 15561

$$

M Ballard
2 follow-up statements
185 
WGHW70 PHFO 040451
FFSHFO

Flash Flood Statement
National Weather Service Honolulu HI
651 PM HST SAT NOV 3 2018

HIC001-040615-
/O.CON.PHFO.FF.W.0067.000000T0000Z-181104T0615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hawaii HI-
651 PM HST SAT NOV 3 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 815 PM HST FOR THE
ISLAND OF HAWAII IN HAWAII COUNTY...

At 647 PM HST...radar indicated heavy rain is decreasing over the 
Kohala and Kamuela areas of the Big Island. However, high water 
levels and flooding continue in local area rivers and streams.

Locations in the warning include but are not limited to...
Pololu Valley, Kohala Ranch, Hawi, Halaula, Kamuela, Kapaau, Waimanu
Valley, Puako and Waipio Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.

Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.

&&

This warning may need to be extended beyond 815 PM HST if heavy rain
persists.

LAT...LON 1997 15561 1997 15584 2003 15582 2013 15590
      2023 15591 2025 15590 2025 15577 2022 15573
      2020 15573 2014 15561

$$

RCB
366 
WGHW70 PHFO 040610
FFSHFO

Flash Flood Statement
National Weather Service Honolulu HI
810 PM HST SAT NOV 3 2018

HIC001-040617-
/O.EXP.PHFO.FF.W.0067.000000T0000Z-181104T0615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hawaii HI-
810 PM HST SAT NOV 3 2018

...THE FLASH FLOOD WARNING FOR THE ISLAND OF HAWAII IN HAWAII COUNTY
WILL EXPIRE AT 815 PM HST...

Weather radar showed that heavy rain has ended. However, elevated 
water levels continue to flow through local area rivers and streams. 
These higher water levels will gradually diminish through the 
evening hours.

LAT...LON 1997 15561 1997 15584 2003 15582 2013 15590
      2023 15591 2025 15590 2025 15577 2022 15573
      2020 15573 2014 15561

$$

RCB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Nov 3, 3:44 PM HST, 1 hour 27 minutes earlier.

Area forecast discussion, Nov 3, 3:44 PM HST, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
344 PM HST Sat Nov 3 2018

.SYNOPSIS...
An upper level low to the northeast of the Big Island continues
to provide some instability over the eastern half of the state,
with isolated thunderstorms remaining a possibility through
tomorrow morning as the low lifts to the north. High pressure far
to the northeast will maintain a trade winds through the weekend.
Enhanced showers from the upper low will ride in on the trades,
primarily impacting the windward and mauka areas of the islands.

&&

.DISCUSSION...
No major changes to the forecast with the afternoon package.
Thunderstorms have been noted over and near the Big Island this
afternoon, but as of 3 pm, none have been near the Big Island
Summits. Temperatures at the summit have reached just above
freezing, but are expected to fall below freezing again tonight.
Should any thunderstorms reach to the summits, snow is a
possibility.

The models are still in good agreement with the upper low to the
northeast of the islands lifting north over the next 24 hours or
so, which will allow a more stable airmass to move in over the
islands. High pressure far northeast of the islands is providing a
moderate to locally breezy trade wind pattern, which should
persist through the remainder of the weekend.

Heading into next week, a cold front far northwest of the islands
will become the focus for the weather pattern. The GFS and ECMWF
remain in agreement with a low forming north of the islands
midweek. This would bring southeast to south winds over the
islands, with the front reaching Kauai during the second half of
the week. The front appears at this time to then traverse down the
island chain over next weekend.

&&

.AVIATION...
Breezy to windy trades will be in place into tonight but should
weaken into Sunday. AIRMET Tango is in effect for low level
turbulence downwind of mountains. This may be lifted tonight or
Sunday as a result of the projected weakening winds. There were
PIREPs of low level turbulence throughout Saturday afternoon. With
the instability near the Big Island will monitor that area for
mountain obscuration and issue AIRMET if warranted. The
instability just southeast of the Big Island may produce isolated
thunderstorms across the eastern half of the Big Island and
possibly east Maui.

&&

.MARINE...
High pressure northeast of Hawaii will continue to drive moderate
to breezy trades through the rest of the weekend, before
weakening slightly early next week. A Small Craft Advisory (SCA)
remains in effect for the typical windier zones around Maui County
and the Big Island through Sunday. Winds in these areas should
fall below SCA criteria by Monday.

An upper level low centered about 200 miles northeast of Hilo is
causing scattered showers across the coastal waters and isolated
thunderstorms across the windward waters of the Big Island. As
the upper low tracks westward, isolated thunderstorms will remain
possible mainly across the eastern coastal zones through Sunday
morning. The upper level low is then forecast to weaken and move
north later Sunday into Monday.

No major swells are expected through the next week. A small west-
northwest swell will arrive Sunday and continue into the first
half of next week, followed by another small reinforcement during
the second half of the week. Small background south swells will
continue through next week. Breezy trade winds will produce small
to moderate surf along east facing shores into early next week.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
Small Craft Advisory until 6 PM HST Sunday for Maalaea Bay-
Pailolo Channel-Alenuihaha Channel-Big Island Leeward Waters-Big
Island Southeast Waters.

&&

DISCUSSION...M Ballard
AVIATION...Chevalier
MARINE...TS

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 3, 3:41 PM HSTAreal Flood AdvisoryHFOHawaii3 hr
Nov 3, 8:13 PM HSTAreal Flood AdvisoryHFOHawaii3 hr
Nov 4, 5:03 AM HSTAreal Flood AdvisoryHFOHonolulu2 hr

Nearby

Flash Flood Warnings in Hawaii, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.